High dose IVIG successfully reduces high rhGAA IgG antibody titers in a CRIM-negative infantile Pompe disease patient.
Alglucosidase alfa (rhGAA) has altered the course of an otherwise fatal outcome in classic infantile Pompe disease (IPD), which presents with cardiomyopathy and severe musculoskeletal involvement. However, the response to therapy is determined by several factors including the development of high and sustained antibody titers (HSAT) to rhGAA. Cross-reactive immunologic material (CRIM) negative patients are at the highest risk for development of HSAT. Immune tolerance induction (ITI) with methotrexate, rituximab, and intravenous immunoglobulin (IVIG) has been largely successful in preventing the immune response and in achieving tolerance when done in conjunction with enzyme replacement therapy (ERT) initiation. Reducing antibody titers in cases with an entrenched immune response remains a challenge in the field despite the use of multiple immunomodulatory agents. Success has been shown with addition of bortezomib to the ITI regimen, yet the prolonged course and potential risks with the use of such agents' demands caution. We present here a 7-year-old CRIM-negative IPD patient who was not successfully tolerized by an ITI regimen with rituximab, methotrexate, and IVIG due to intolerability to the regimen and recurrent infections. She went on to develop HSAT, with significant clinical decline, loss of all motor abilities, and a fragile medical state, which made it challenging to institute the bortezomib based regimen to reduce HSAT. She had severe developmental delay, respiratory failure with invasive ventilation and tracheostomy, persistent hypotonia, ptosis of eyelids, diffuse severe osteopenia, contractures, and was completely G-tube fed. As a rescue mechanism, we treated her with high dose and high frequency IVIG in an attempt to reduce rhGAA IgG antibody titers (antibody titers; titers). Her titers saw a steady decline on weekly IVIG doses at 1g/kg for 20weeks. Subsequently when the IVIG regimen was altered to 1g/kg every month, rising titers were detected and therefore the regimen was changed to a biweekly regimen. High dose IVIG resulted in an eightfold decrease in antibody titers. Clinically, she showed improvement with partial recovery of previously lost motor abilities, especially hand movements and better head and neck control than before. The regimen was safely tolerated with no hospitalizations. The effectiveness of IVIG as a single agent, in this case with multiple comorbidities and fragile clinical status, was lifesaving and may represent an effective, perhaps lifesaving rescue approach to reduce antibody titers.
Rairikar, M; Kazi, ZB; Desai, A; Walters, C; Rosenberg, A; Kishnani, PS
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)